Alert archive / Kansas / Heat Advisories in 2012

Heat Advisory 6, NWS Wichita, KS

July 6, 201219 counties in Kansas

NWS Wichita, KS issued this heat advisory at Jul 6, 2012, 4:10 PM CDT for 19 counties in Kansas. It took effect at Jul 7, 2012, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2012, 4:10 PM CDT (21:10 UTC)
In effect from
Jul 7, 2012, 12:00 PM CDT
Expired
Jul 7, 2012, 7:22 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harvey County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.2 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2012-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2012-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this heat advisory went out at Jul 6, 3:28 PM CDT, 42 minutes earlier.

Area forecast discussion, Jul 6, 3:28 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI JUL 6 2012

.DISCUSSION...

TONIGHT-SAT:
STILL THINKING FRONT WILL MAKE A FORAY INTO CENTRAL KS EITHER VERY
LATE TONIGHT OR MORE LIKELY EARLY SAT. AM CONCERNED IN ABSENCE OF
STRONG STORMS TONIGHT...THAT THE WEAK FLOW AND LIMITED CLOUDS
AHEAD OF FRONT WILL SEVERELY LIMIT SOUTHERN MOVEMENT OF FRONT
DURING THE DAY ON SAT. ALSO GIVEN LITTLE COOLING IMMEDIATELY
BEHIND FRONT...COULD SEE HEAT INDICES SOAR OVER ALL OF CENTRAL
KS....WITH DEWPOINTS LIKELY POOLING IN THE VICINITY OF FRONT. WILL
HAVE 3 DAYS OF HEAT ADVISORY CRITERIA IN A FEW COUNTIES IN CENTRAL
KS...SO WILL HAVE TO UPGRADE TO WARNING THERE AND HOIST ADVISORY
FOR MUCH OF THE REMAINDER OF THE AREA. WITH CAPPING AND LIMITED
CONVERGENCE...CHANCES FOR EVEN ISOLATED STORMS APPEARS TO BE SLIM
DURING THE DAY.

SAT NIGHT-SUN:
STORMS CHANCES SHOULD INCREASE A BIT DURING SAT EVENING/NIGHT AS
FRONT CONTINUES TO SAG SOUTH. ANTICIPATE A SLIGHT INCREASE IN AREAL
COVERAGE DURING THE EVENING BUT UNCLEAR HOW LONG STORMS WOULD
PERSIST DURING THE NIGHT...AND EXPECT DURATION TO BE PRIMARY
CONTINGENT ON HOW EXTENSIVE STORMS ARE DURING THE EVENING AND
SUBSEQUENT MAGNITUDE OF OUTFLOWS/COLD POOL. SHOWERS/THUNDERSTORMS
COULD BE ONGOING AT START OF PERIOD ON SUN. OTHERWISE EARLIER
INITIATION IS EXPECTED ON SUN WITH COMBINATION OF FRONT/OUTFLOW
BOUNDARIES IN THE AREA.

SUN NIGHT-MON:
EXPECT STORMS TO PERSIST INTO SUN NIGHT...BUT IS NOW APPREARING
INCREASINGLY UNLIKELY THAT PRECIPITATION WILL PERSIST INTO MON
OVER AT LEAST NORTHERN SECTIONS. HAVE NIXED POPS IN CENTRAL
KS...AND WOULD NOT BE SURPRISED IF MIDSHIFT NIXES EVEN FURTHER
SOUTH. SLIGHTLY COOLER TEMPERATURES ARE ANTICIPATED ON MON.

TUE-FRI:
MEDIUM RANGE MODELS IN DECENT AGREEMENT WITH UPPER FLOW
THROUGHOUT THE PERIOD. LONGWAVE RIDGE AXIS WILL REMAIN WEST OF THE
AREA BUT SHOULD FLATTEN A BIT AS SHORTWAVE TOPS RIDGE MIDWEEK.
WITH SURFACE HIGH SLOW TO MOVE OUT OF GREAT LAKES AND UPPER OHIO
VALLEY...WILL SEE RECIRCULATION OF MILD AIR FOR MOST OF THIS
TIMEFRAME. SO ONLY MODEST INCREASE IN MAXES EACH DAY IS
ANTICIPATED. APPEARS BEST MOISTURE WILL REMAIN WELL SOUTH OF THE
AREA AND WILL CONTINUE THE DRY FORECAST. -HOWERTON

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THERE ARE NO CONCERNS UNTIL ~12Z WHEN A SE-SAGGING COLD FRONT SHOULD
ARRIVE CNTRL KS. THE FRONT WILL LIKELY STALL BY 15Z AS IT CROSSES THE
I-70 CORRIDOR WHEN/WHERE IT'LL ASSUME AN E-W ORIENTATION. PER THIS
REASON HAVE ASSIGNED "VRB03-5KT" TO KRSL & KSLN FROM 11Z-18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   103  75 104  76 /  10   0  10  20
HUTCHINSON     103  76 102  75 /  10   0  20  30
NEWTON         103  76 102  76 /  10   0  10  30
ELDORADO       102  75 102  75 /  10   0  10  20
WINFIELD-KWLD  102  76 104  77 /  10   0  10  20
RUSSELL        104  76  99  72 /  10  10  20  30
GREAT BEND     104  76 101  73 /  10   0  20  30
SALINA         105  78 103  75 /  10   0  20  30
MCPHERSON      103  76 103  74 /  10   0  20  30
COFFEYVILLE    102  75 103  76 /  10   0  10  20
CHANUTE        102  75 102  75 /  10   0  10  20
IOLA           103  75 103  75 /  10   0  10  20
PARSONS-KPPF   102  75 103  75 /  10   0  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR KSZ050>053-
067>072-083-092>096-098>100.

EXCESSIVE HEAT WARNING FROM NOON TO 9 PM CDT SATURDAY FOR KSZ033-
048-049.

HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ033-048-049.

&&
Hazardous weather outlook, Jul 6, 4:38 AM CDT, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
438 AM CDT FRI JUL 6 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070945-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
438 AM CDT FRI JUL 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES THIS AFTERNOON
AND EARLY EVENING WITH THE HIGHER VALUES IN CENTRAL KANSAS. PLEASE
REFER TO THE HEAT ADVISORY STATEMENT FOR DETAILS.

GRASSLAND FIRE DANGER WILL BE ELEVATED IN CENTRAL KANSAS THIS
AFTERNOON RESULTING FROM DRIER THAN NORMAL CONDITIONS AND HOT
TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAT INDICES OF 100 TO 107 DEGREES WILL BE POSSIBLE AREA WIDE
SATURDAY AFTERNOON AND EARLY EVENING. A HEAT ADVISORY MAY BE
REQUIRED.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FROM
LATE SATURDAY THROUGH SUNDAY AS A COLD FRONT MOVES THROUGH THE
REGION. A FEW STRONG STORMS WILL BE POSSIBLE PRIMARILY DURING THE
AFTERNOON AND EVENING HOURS...WITH GUSTY WINDS AND SMALL HAIL. A FEW
THUNDERSTORMS MAY LINGER INTO MONDAY MAINLY IN SOUTHERN PORTIONS
OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 4:10 PM CDTExcessive Heat WarningICTEllsworth, Lincoln, Saline27 hr

Nearby

Heat Advisories in Kansas, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.